Alert archive / Colorado / High Wind Watches in 2024

High Wind Watch 9, NWS Pueblo, CO

December 29, 2024El Paso County, Fremont County, Teller County, Colorado

NWS Pueblo, CO issued this high wind watch at Dec 29, 2024, 3:08 AM MST for El Paso County, Fremont County, Teller County, Colorado. It took effect at Dec 30, 2024, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 29, 2024, 3:08 AM MST (10:08 UTC)
In effect from
Dec 30, 2024, 5:00 AM MST
Expired
Dec 29, 2024, 1:39 PM MST
In force
Issued by
NWS Pueblo, CO

Counties El Paso County, CO, Fremont County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.1 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2024-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
457 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WWUS75 KPUB 291008
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
308 AM MST Sun Dec 29 2024

COZ081-082-084-085-291815-
/O.NEW.KPUB.HW.A.0009.241230T1200Z-241230T2100Z/
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-Northern El Paso
County/Monument Ridge/Rampart Range Below 7500 Feet-Colorado
Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Feet-
Including Peterson Space Force Base, Pikes Peak, Colorado
Springs, Black Forest, and Woodland Park
308 AM MST Sun Dec 29 2024

...HIGH WIND WATCH IN EFFECT FROM EARLY MONDAY MORNING THROUGH 
MONDAY AFTERNOON...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 70 mph 
  possible.

* WHERE...Teller County and the Rampart Range including Pikes Peak, 
  and El Paso County.

* WHEN...From early Monday morning through Monday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest gusts are expected between the 
  leeward side of the Ramparts and I-25 corridor, though strong 
  gusts spreading across eastern El Paso County will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Visit us at http://www.weather.gov/pub

Simcoe
2 follow-up statements
834 
WWUS75 KPUB 291739
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1039 AM MST Sun Dec 29 2024

COZ081-082-084-085-300145-
/O.CON.KPUB.HW.A.0009.241230T1200Z-241230T2100Z/
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-Northern El Paso
County/Monument Ridge/Rampart Range Below 7500 Feet-Colorado
Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Feet-
Including Black Forest, Colorado Springs, Woodland Park, Peterson
Space Force Base, and Pikes Peak
1039 AM MST Sun Dec 29 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH 
MONDAY AFTERNOON...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 70 mph 
  possible.

* WHERE...Teller County and the Rampart Range including Pikes Peak, 
  and El Paso County.

* WHEN...From late tonight through Monday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest gusts are expected between the 
  leeward side of the Ramparts and I-25 corridor, though strong 
  gusts spreading across eastern El Paso County will be possible 
  Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Visit us at http://www.weather.gov/pub

KT
841 
WWUS75 KPUB 292039
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
139 PM MST Sun Dec 29 2024

COZ081-082-084-085-300445-
/O.UPG.KPUB.HW.A.0009.241230T1200Z-241230T2100Z/
/O.NEW.KPUB.HW.W.0014.241230T0600Z-241231T0000Z/
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-Northern El Paso
County/Monument Ridge/Rampart Range Below 7500 Feet-Colorado
Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Feet-
Including Black Forest, Woodland Park, Pikes Peak, Peterson Space
Force Base, and Colorado Springs
139 PM MST Sun Dec 29 2024

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST 
MONDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph 
  expected.  Higher gusts are possible over Pikes Peak.

* WHERE...Teller County and the Rampart Range including Pikes Peak, 
  and El Paso County.

* WHEN...From 11 PM this evening to 5 PM MST Monday.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel will be difficult, 
  especially for high profile and light weight vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected west of 
  Interstate 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

COZ087-088-300445-
/O.NEW.KPUB.HW.W.0014.241230T0600Z-241231T0000Z/
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Including Trinidad and Walsenburg
139 PM MST Sun Dec 29 2024

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST 
MONDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 65 mph expected.

* WHERE...Trinidad Vicinity/Western Las Animas County Below 7500 
  Feet and Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 
  Feet.

* WHEN...From 11 PM this evening to 5 PM MST Monday.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel will be difficult, 
  especially for high profile and light weight vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected along and 
  west of Interstate 25 overnight, spreading eastward Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

COZ083-086-094>096-099-300445-
/O.NEW.KPUB.HW.W.0014.241230T1500Z-241231T0000Z/
Canon City Vicinity/Eastern Fremont County-Pueblo Vicinity/Pueblo
County Below 6300 Feet-Eastern Las Animas County-Western Kiowa
County-Eastern Kiowa County-Springfield Vicinity/Baca County-
Including Penrose, Springfield, Eads, Canon City, Walsh, Pueblo,
Sheridan Lake, Branson, and Kim
139 PM MST Sun Dec 29 2024

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 5 PM MST MONDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Kiowa, Pueblo, Eastern Las Animas, Baca, and Canon City 
  Vicinity/Eastern Fremont Counties.

* WHEN...From 8 AM to 5 PM MST Monday.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel will be difficult, 
  especially for high profile and light weight vehicles.

* ADDITIONAL DETAILS...Strong cross winds are expected on north to 
  south highways.  Patchy blowing dust may be possible on the Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

Visit us at http://www.weather.gov/pub

KAM

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Dec 28, 10:30 PM MST, 4 hours 38 minutes earlier. Its key messages:

  • Snow continues over the Central Mountains north of Cottonwood Pass through Sunday morning.
  • Warm on the Plains for Sunday.
  • Another round of wind driven snow for Sunday night/Monday for the central mountains.
  • Very windy Sunday night and Monday, with the potential for near high wind criteria gusts and critical fire weather potential across portions of the southeast plains on Monday.
  • Colder for Tuesday through Thursday behind a cold front with the potential for some light snow showers Tuesday/Tues night with the next weakening system tracking through NW flow.
Area forecast discussion, Dec 28, 10:30 PM MST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1030 PM MST Sat Dec 28 2024

.KEY MESSAGES...

- Snow continues over the Central Mountains north of Cottonwood Pass
  through Sunday morning.

- Warm on the Plains for Sunday.

- Another round of wind driven snow for Sunday night/Monday for
  the central mountains.

- Very windy Sunday night and Monday, with the potential for
  near high wind criteria gusts and critical fire weather
  potential across portions of the southeast plains on Monday.

- Colder for Tuesday through Thursday behind a cold front with
  the potential for some light snow showers Tuesday/Tues night
  with the next weakening system tracking through NW flow.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 214 PM MST Sat Dec 28 2024

Currently...satellite imagery shows a weak disturbance moving across
northwest Colorado, with widespread northwest flow across the state.
This has spread mid and high level cloud cover across the region.
Observations have snow confined to the Central Mountains, mainly
north of Cottonwood Pass.  On the Plains, temperatures have warmed
into the mid 50s to near 60, with breezy west winds gusting to near
20 to 25 mph along the I-25 corridor.

Tonight...not much change expected with upper level flow pattern,
with continued northwest flow across Colorado.  Periods of light
snow will continue over the Central Mountains with an additional 2
to 4 inches possible north of Cottonwood Pass.  Winds will also be
strong over the higher terrain producing areas of blowing snow.

Temperatures across the Plains will be the main issue overnight.
While not conducive to mountain wave activity, some potential for
gusty winds will be possible across the Wet Mountain Valley, and in
the lee of the southern Sangre de Cristo Range.  Kept temperatures
on the warmer side overnight, with lows generally in the 40s.  As
you move east, lows will likely fall into the lower 30s to upper 20s
along the lower Arkansas River Valley.

Sunday...upper ridging over the Intermountain West will flatten and
shift eastward across Colorado.  This will force flow more westerly
across the region.  The snow over the Central Mountains will
dissipate through the late morning to early afternoon and pretty
much stop briefly by Sunday evening.  Blowing snow will continue to
be an issue over the higher terrain with gusty winds continuing
through the day.  Across the Plains, enhanced mixing will help boost
temperatures through the 50s and into the 60s.  Expect highs to
range in the 10 to 15 degrees above normal for this time of year.
Mozley

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 214 PM MST Sat Dec 28 2024

Next potent upper jet/shortwave trough will move across CO Sunday
night and Monday.  This will spread strong winds and another round
of snow into the central mountains late Sunday night through mid day
Monday. Another round of winter highlights may be needed for the
Sawatch and Mosquito ranges, especially for the blowing snow aspect
as wind gusts in excess of 60 mph will be possible as the upper jet
moves in.  This event looks like mostly strong gusty winds for the
plains with a small window for mountain wave high winds Sunday
evening transitioning to a brute force mixing event late Sunday
night into Monday as the upper jet crosses the mountains and
downward forcing helps momentum transfer to the surface in
spotty areas along the southern I-25 corridor. (Cross-sections
attain quite a bit of forward shear early Monday morning which
should quickly reduce mountain wave high wind potential.)

Interrogation of probabilistic data from NBM and HREF still
shows probabilities of 30-70% of gusts in excess of 50 mph
across the mountains with 20-40% across Kiowa county and far
eastern plains. But probabilities really tail off quickly for
above high wind criteria (58 mph lower elevations, 75 mph
mountains). Best chance for high winds favor the southern I-25
corridor (Huerfano and western Las Animas counties) in HREF for
Sunday night and across the far northeast plains on Mon in NBM
where the surface pressure gradient is tightest. Values range
from roughly 30-60% in HREF to 20% or less in the NBM for these
areas. Of course higher res HREF has a better chance of
resolving the high winds and only extends out through Sun night,
so do expect some increase in probabilities in the NBM across
the far eastern plains once the high res models start resolving
this event. For now, still not enough confidence for a high wind
watch, though if we did, zones 87 and 88 and possibly 95 and 96
(Kiowa county) would be the choice locations.

Confidence is higher in the potential for critical fire weather
conditions across the plains on Monday, especially along the I-25
corridor and southern portions of the southeast plains south of
highway 50. Some models and ensemble members are drier than others
with the surface dew points in the downslope flow on Monday, but NBM
mean RHs have come down below 18% for much of the southeast plains.
Given the potential for winds up to 50 mph for most areas, this will
necessitate some fire weather highlights for the southeast plains
and southern portions of the I-25 corridor for Monday and fire
weather watches have been posted for all but Kiowa and northern
El Paso county.

Northwest flow remains over the area through much of next week with
another fast moving upper trof moving across the area Tue/Tue night.
GFS has trended towards the other long range models with a weaker
more open system traversing the state in NW flow.  GFS and its
ensemble mean is still slightly more amplified than other long range
models and brings some spotty isolated showers into the plains
during this time period.  This is still the outlier with most other
model/ensemble means keeping it dry east of the mountains. Otherwise
expect another round of snow for the central mountains, though
amounts look light. Northwest flow will reinforce the colder air
across the region behind Monday's system resulting in below normal
temperatures for Tue through Thu.  Some minor warming returns for
late week into next weekend as another upper ridge translates in
from the west. -KT

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1025 PM MST Sat Dec 28 2024

VFR at all taf sites the next 24 hrs. Strong NW flow aloft will
persist into Sunday morning across the area, with llws at KPUB
and KCOS until around 12z. On Sunday, light sly wind at KALS
will turn wly and gust 20-25 kts from late afternoon into early
evening, while at KCOS and KPUB, light to moderate e-se flow
will develop by midday, before switching to gusty w-nw 00z-01z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MST Sunday for COZ058-060.
Fire Weather Watch from Monday morning through Monday
afternoon for COZ227>233-235>237.

&&

SHORT TERM...MOZLEY
LONG TERM...KT
AVIATION...PETERSEN
Hazardous weather outlook, Dec 28, 9:32 PM MST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
932 PM MST Sat Dec 28 2024

COZ058>089-093>099-300445-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
932 PM MST Sat Dec 28 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Snow and wind will continue across the central mountains overnight
into early Sunday morning. 3 to 6 inches of wind driven snow are
likely. The heaviest snow is expected to occur generally north of
Cottonwood Pass. Winds will gust to 40 to 50 mph across the
central mountains through the night.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of light to moderate snow is expected along the
mountains, especially the central mountains, Sunday night into
Monday morning. Strong winds are expected to cause blowing snow and
areas of reduced visibility.

Strong winds are expected to develop along the mountains Sunday
night, with wind gusts around 50-70 mph expected, with isolated
higher gusts possible. Gusty winds will spread across the lower
elevations Monday, with widespread 30-50 mph winds expected.

Critical fire weather conditions return Monday, especially across
the plains, as dry air and strong winds up to around 50 mph
overspread the area.

For Tuesday and beyond, multiple systems will influence the area,
bringing additional rounds of light to moderate snow for the
mountains, especially the central mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

10/SIMCOE

In the hours before

Local storm report, Dec 29, 2:03 AM MST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
203 AM MST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Snow             2 NE Leadville          39.27N 106.27W
12/29/2024  M2.2 Inch        Lake               CO   Trained Spotter

            0.19 SWE. 24 hour daily total.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 12:45 AM MSTWinter Weather AdvisoryPUBChaffee, Lake, Saguache37 hr
Dec 29, 3:09 AM MSTRed Flag WarningPUBBaca, Bent, Crowley, El Paso, Huerfano, Kiowa and 5 more39 hr
Dec 29, 1:39 PM MSTHigh Wind WarningPUBBaca, Custer, El Paso, Fremont, Huerfano, Kiowa and 3 more27 hr

Nearby

High Wind Watches in Colorado, 2024Every high wind watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.